Nausea and Vomiting

+ -Text Size

TOPICS

Radiation therapy-related nausea and vomiting

Whether radiation therapy causes nausea and vomiting depends on:

The part of the body being treated. There’s a moderate risk when the area of the body being treated includes a large part of the upper abdomen (belly) – mainly the small intestine (or small bowel), the liver, or the brain.

Treatment with total body radiation therapy (which is used in stem cell transplants), is linked to a high risk of nausea and vomiting if treatment is not given to prevent it. These people may also get high doses of chemo to prepare for transplant, which further raises the chance of nausea and vomiting.

The dose of radiation given. About half of people with cancer who get standard doses (180 to 200 centiGray) of radiation to the abdomen have nausea and vomiting. These problems can start 1 to 2 hours after treatment and can last for hours.

  • often the treatment is given. People who get one large dose of radiation have a greater chance of nausea and vomiting than those who get their radiation treatment in smaller doses.
  • chemotherapy is given along with the radiation. When radiation is given along with chemotherapy (chemo), the anti-nausea/vomiting treatment used is based on the nausea/vomiting risk of the chemo drugs given.

Last Medical Review: 02/27/2013
Last Revised: 03/27/2013